Hail, Washington
- When
- June 26, 3:15 PM CST
- Where
- Washington County, 0.8 mi SSW of Connon Mines
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -90.708
A powerful complex of thunderstorms, known as a bow echo, moved across Missouri and Illinois during the late evening hours of June 26th and early morning hours of June 27th. The line, which raced east at 60 to 70 mph, produced widespread winds of 40 to 60 mph along and north of Interstate 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A powerful complex of thunderstorms, known as a bow echo, moved across Missouri and Illinois during the late evening hours of June 26th and early morning hours of June 27th. The line, which raced east at 60 to 70 mph, produced widespread winds of 40 to 60 mph along and north of Interstate 70. Storm assessment teams from the National Weather Service in St. Louis evaluated the most intense damage which occurred over northeast Missouri and west central Illinois. From the extreme damage that occurred in localized areas, it appears that wind speeds reached 70 to 100 mph. The extensive nature of the damage caused power outages to at least 55,000 customers. Some did not have power return until Tuesday night. Also, there were several reports of flash flooding, especially over northeastern Missouri due to the already saturated soils from previous rains over the past week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 12:04 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 104 PM CDT SUN JUN 26 2011 .DISCUSSION... /500 AM CDT SUN JUN 26 2011/ EARLY THIS MORNING...NWLY H500 FLOW EXISTED ACROSS THE AREA THANKS TO A H500 HI OVER THE SWRN CONUS. A SFC WRMFNT EXISTED FROM S CNTRL KS ACROSS SRN MO AND INTO WRN KY. A VEERED AND WEAKENING 30KT H850 JET EXISTED NOSING INTO SERN MO AND HAS HELPED TO MAINTAIN ISOLD-SCT TSRA IN THAT AREA AND INTO PARTS OF CNTRL MO. SIGNIFICANT FLOODING HAS OCCURRED IN MANY LOCATIONS FROM HEAVY RAINS LAST NIGHT. LOOK FOR THE FRONTAL BOUNDARY TO STRUGGLE TO MOVE MUCH TO THE N TODAY ALTHOUGH IT SHOULD TO SOME DEGREE. LO CLOUD AREA OVER NRN MO WILL ENHANCE TEMP GRADIENT AND NWLY MID LEVEL FLOW AND COLD POOL FROM WHAT WAS A HEAVY RAIN PRODUCING MCS OVERNIGHT WILL NOT MAKE IT VERY CONDUCIVE TO MAKE MUCH HEADWAY THO UNTIL LATE. WITH THAT IN MIND...BELIEVE TSRA WILL FADE HEADING INTO MID MORNING BUT WITH PRESENCE OF FRONT OVER THAT AREA AND WEAK MID LEVEL SHORTWAVE APPROACHING FROM THE W...THESE MAY SERVE TO KICK OFF ADDITIONAL SCT TSRA DURING THE DAY TODAY...BUT APPEARS FOR THE MOST PART WE MAY GET A BRIEF REPRIEVE. OLD MCV AND LO LEVEL JET WILL FIRE UP ANOTHER MCS LIKELY IN THE MID MO VALLEY AND THIS IS EXPECTED TO TRACK MAINLY E ALTHOUGH BELIEVE ENOUGH OF A S COMPONENT WILL EXIST TO JUSTIFY POPS ON THE HIGHER END OF MOS OR ABOVE MOS. THIS WILL THEN EXIT EARLY MONDAY MORNING. FRONTAL BOUNDARY SHOULD USE THIS BREAK IN THE ACTION FOR LATER TODAY AND EARLY TONIGHT TO BEGIN A NEW NEWD ADVANCE THRU THE AREA. ATTENTION THEN TURNS TO THE CDFNT FOR MONDAY AFTERNOON AND EVENING. APPEARS WE WILL HAVE SUFFICIENT TIME TO RECOVER...ESPECIALLY IN THE WRN FA...TO IGNITE NEW TSRA BY EARLY AFTERNOON IN NRN MO AND THIS WILL EXPAND OVER TIME AND PUSH S. GREATER POTENTIAL HERE OF ORGANIZED SEVERE STORMS WITH VERY RESPECTABLE BULK SHEAR VALUES AND WHAT SHOULD BE A VERY MOIST AND UNSTABLE ATMOSPHERE IN FRONT OF IT. AMPLIFYING H500 FLOW TUESDAY THRU LATE WEEK WILL HELP ALLOW THIS FRONT TO DIVE WELL S OF THE FA AND STAY TO THE S UNTIL AT LEAST THURSDAY NOW. SHOULD SEE A PAIR OF NICE DAYS ON TUESDAY AND WEDNESDAY WITH TEMPS BELOW AVERAGE WITH...WAIT FOR IT...DRY WX. RETURN OF WRMFNT THURSDAY MAY GO THRU LARGELY UNNOTICED FROM PCPN CHCS...BUT WILL USHER IN A PERIOD OF VERY WARM AND HUMID WX FOR THE END OF THE WORK WEEK. TES && .AVIATION... /1225 PM CDT SUN JUN 26 2011/ CIGS SHOULD BEGIN RISING AROUND TAF ISSUANCE AS A BAND OF IFR TO MVFR CLOUDS CONTINUES TO BREAK UP AND DISSIPATE. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTN INVOF A WARM FRONT THAT STRETCHED ACROSS THE REGION. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED LATER TONIGHT AS A COMPLEX DEVELOPS AND DIVES SEWD. ELY TO SELY WINDS WILL BECOME SLY THEN SWLY AS THE WARM FRONT LIFTS NWD. SPECIFICS FOR KSTL...CIGS SHOULD BEGIN RISING SHORTLY AFTER TAF ISSUANCE AS THE BAND OF IFR TO MVFR CLOUDS ACROSS EAST CENTRAL MO CONTINUES TO BREAK UP AND DISSIPATE. A NEARLY STATIONARY WARM FRONT WILL SUPPORT SCT TSRA THIS AFTN BUT LIMITED COVERAGE SUGGESTS A CB GROUP IS SUFFICIENT ATTM. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP LATER TONIGHT AND DIVE SEWD. DEPENDING ON WHERE THE COMPLEX FORMS...IT MAY IMPACT KSTL DIRECTLY OR JUST CLIP THE TERMINAL AS IT PASSES. INCLUDED VCTS TO CAPTURE THE UNCERTAINTY IN LOCATION. ELY TO SELY WINDS TURN SLY TO SWLY AFTER THE WARM FRONT LIFTS NWD. AN APPROACHING COLD FRONT WILL BRING ANOTHER CHANCE OF STORMS TO KSTL ON MONDAY AFTERNOON. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 851 AM CDT SUN JUN 26 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 851 AM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY NEAR A STALLED FRONTAL BOUNDARY. A FEW STORMS MAY PRODUCE SEVERE WEATHER INCLUDING LARGE HAIL AND DAMAGING WINDS. THE CHANCE FOR THUNDERSTORMS CONTINUES TONIGHT AS A WARM FRONT SURGES NORTH THROUGH THE AREA AND ANOTHER THUNDERSTORM COMPLEX DEVELOPS AND MOVES THROUGH PARTS OF NORTHERN MISSOURI AND CENTRAL ILLINOIS. SEVERE STORMS ARE POSSIBLE ONCE AGAIN. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY NIGHT AS ONE THUNDERSTORM COMPLEX EXITS THE AREA ON MONDAY MORNING AND ADDITIONAL STORMS FIRE ALONG A COLD FRONT MONDAY AFTERNOON AND EVENING. STRONG TO SEVERE STORMS ARE ONCE AGAIN EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT...AND APPEARS MORE LIKELY FOR MONDAY AND MONDAY EVENING. KANOFSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 340 PM CDT SUN JUN 26 2011 MOZ084-099-262145- IRON MO-REYNOLDS MO- 340 PM CDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR REYNOLDS AND IRON COUNTIES UNTIL 445 PM CDT... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF LICKING TO EMINENCE TO 19 MILES SOUTH OF BIRCH TREE...AND MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GARWOOD... BUNKER... ELLINGTON... REYNOLDS... OATES... ANNAPOLIS... CORRIDON... REDFORD... CENTERVILLE... BLACK... LESTERVILLE... VULCAN... DES ARC... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KANOFSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 345 PM CDT SUN JUN 26 2011 MOZ074-262145- ST. FRANCOIS MO- 345 PM CDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS COUNTY UNTIL 445 PM CDT... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BONNE TERRE...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BONNE TERRE... LEADWOOD... DESLOGE... PARK HILLS... FRANKCLAY... LEADINGTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KANOFSKY
The St Louis radar (KLSX), 73 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
31 thunderstorm wind, 9 hail, 4 tornado, 3 flash flood. Local standard time, as filed.
Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway E between Blackwell and Cadet.
Up to four inches of rain fell in a short amount of time onto already saturated soils causing flash flooding. Numerous roads were flooded including Routes K, J and B, as well as Highway 11. Also, Highway 151 just east of Novelty was flooded.
Up to four inches of rain fell onto already saturated soils causing flash flooding. In Canton, almost two and a half inches of rain fell in about an hour. Several homes had water in them due to the flash flooding. Also, numerous roads were flooded.
A bow echo moved eastward across Knox county. Numerous trees, tree limbs and power lines were blown down countywide. Some of the trees blown down were three feet in diameter.
An intense bow echo moved through the Clarence area, blowing down numerous trees, tree limbs and power lines. Several three foot diameter trees were uprooted three miles south of Clarence. On the east side of town off of U.S. Highway 36, a feed mill sustained quite a bit of damage. One 500,000 bushel bin was nearly smashed to the ground and a second one sustained major roof damage. Two smaller bins were damaged as well. Just southwest of Clarence, a large machine shed was completely destroyed. Several 2x4s from the shed were thrown through the roof of a two story home nearby.
The first tornado formed near Elm Street and Douglas Avenue, north of U.S. Highway 36 at approximately 1245 a.m. CDT. The roof and walls of a corrugated steel building buckled on the west and south sides, along with a portion of the roof. The tornado moved across U.S. Highway 36 and destroyed three unoccupied house trailers. Debris was tossed about 100 yards from the trailers. The tornado continued to move east-southeast and caused roof damage to the town power and water plants on Chestnut Street west of Shelby Street. A portion of the gables holding the roof of the power plant was uplifted and tossed approximately 50 yards to the east. Much of the water plant's roof was removed and tossed 40 to 50 yard to the east. The tornado then caused minor roof damage on homes and snapped numerous large trees about 10 to 20 feet from the base. Some of the large branches fell on top of vehicles. The tornado then caused extensive damage to the roof of the two story town museum on Center Street (Highway 15). Several bricks fell to the ground from the top of the museum roof. Additional tree damage was found east and southeast of the town museum building. The path length was 1.15 miles with width varying between 50 and 70 yards. The tornado was rated an EF1.
A intense bow echo moved through the area, blowing down numerous large trees, tree limbs and power lines. Several power poles were snapped as well.
An intense bow echo moved through the area, blowing down numerous trees, tree limbs and power lines. Near Holliday on U.S. Highway 24, a large machine shed was destroyed.
The second tornadic damage track was just to the south of the first tornado. It began west of South Center Street, where significant tree damage occurred. Some of the trees fell on top of homes. The tornado traveled east-southeast and hit an assisted living home on Shelbina Avenue. Roof damage was found at this location. Other large trees were damaged in the vicinity of the assisted living home. The tornado continued to the east-southeast and destroyed a large machine shed built in 2008. The east, south and west sides and the roof of the machine shed were tossed into several corn fields. The tornado then crossed County Road 441, where it hit a tree line with several trees snapped 15 to 20 feet from the base and tree trunk diameters ranging from 1 to 2.5 feet. The width of the damage in this area was 50 yards. The path length was 1.22 miles with a max width of 70 yards. The tornado was rated an EF1.
An intense bow echo moved through LaBelle, blowing down numerous trees, tree limbs and power lines.
An intense bow echo moved through Lewistown, blowing down numerous trees, tree limbs and power lines. Two large trees fell onto homes in town causing extensive damage. One house had its roof shifted which caused the ceiling to crash to the floor. No injuries were reported.
A tornado touched down about 3.5 miles south of Monroe City on the west side of U.S. Highway 24 and travelled to the southeast, crossing the highway before lifting and dissipating along County Road 591. There was significant tree damage along the path. Trees were 60 to 80 feet tall with trunk diameters of 3 to 4 feet. Some of the trees were snapped a third to half way up. Other large trees were uprooted. Some of the large tree limbs were tossed 50 to 70 yards to the east southeast. The total path length was four tenths of a mile and the max width was 40 yards. The tornado was rated an EF1.
An intense bow echo moved through the area knocking down numerous trees, tree limbs and power lines. The doors were blown off of a couple of hangers at Monroe City Regional Airport, damaging several planes.
A tornado touched down on Hereford Lane, about 3 miles southeast of Monroe City in northwestern Ralls County. It travelled to the southeast blowing down numerous trees. Several large trees were snapped half way up the trunk or uprooted within a defined relatively narrow path. Most of the trees were between 50 and 60 feet tall with trunk diameters varying between 2 and 3 feet wide. Also, a barn sustained moderate damage with part of its roof blown off. The tornado lifted and dissipated on Demoss Road. The total path length was six tenths of a mile with a max width of 70 yards. The tornado was rated an EF0.
An intense bow echo moved through Ewing, blowing down numerous trees, tree limbs and power lines. The radio tower at the Ewing Fire Station was blown down on top of the station. Also, one tree fell onto a mobile home causing extensive damage. Another mobile home had part of its tin roof ripped off. A nearby carport was flipped over onto an unoccupied car.
An intense bow echo moved through Monticello, blowing down numerous tree limbs and power lines.
An intense bow echo moved through Marion County. The most significant damage was over northern portions of the county. Numerous trees, tree limbs and power lines were blown down. Some of the trees blown down were between 3 and 4 feet in diameter. A few old barns were blown down by the winds.
Thunderstorm winds blew down several trees, tree limbs and power lines around town. One large tree limb pulled down a power line and snapped the power pole it was attached to. Parts of the tree limb and power pole caused minor damage to an unoccupied van parked nearby.
Thunderstorm winds blew about a third of the shingles off of two homes in this location. Also, several large tree limbs were blown down.
An intense bow echo moved through blowing down numerous large trees, tree limbs and power lines. Just southwest of Center on Highway 19, a line of trees extending about 200 yards (30 to 50 feet tall) were uprooted. In Center, numerous tree limbs were blown down and a few trees were uprooted. Four homes sustained minor roof damage from fallen tree limbs. Further northeast along Highway 19, several power poles were snapped off. In New London, several more trees were blown down, as well as numerous tree limbs.
Thunderstorm winds blew down several trees on the west side of town.
An intense bow echo moved through Canton, blowing down numerous trees, tree limbs and power lines. A 62 mph wind gust was measured at Lock and Dam 20.
An intense bow echo moved through LaGrange, blowing down numerous trees, tree limbs and power lines. Also, a large barn lost most of its roof and parts of several walls.
An intense bow echo moved through Pike County. Several large trees, numerous tree limbs and power lines were blown down in Bowling Green. Part of one fallen tree landed on an unoccupied vehicle destroying it. No injuries were reported.
Thunderstorm winds blew down several trees and uprooted several more.
An intense bow echo moved through Frankford blowing down numerous trees, tree limbs and power lines. Several large trees were also uprooted including a tree that was over 200 years old.
Thunderstorm winds blew down several trees and tree limbs around town. Also, several homes lost a few shingles and some siding. A couple of light poles were blown down as well.
An intense bow echo moved through Hannibal knocking down numerous trees, tree limbs and power lines. A large portion of a tree fell onto a house causing damage in several locations on the roof, allowing water into the residence. The weight of the tree limb caused rear portion of the roof to collapse into the attic area of the house. No injuries were reported. Several fallen trees pulled down power lines and poles when they fell.
Thunderstorm wind blew down several large tree limbs.
An intense bow echo moved through Louisiana blowing down several trees, numerous tree limbs and power lines. Several large tree limbs blocked a couple of streets in town. No structural damage or injuries were reported.
Thunderstorm winds blew down several power lines around town. One power line fell across part of the west bound lanes of U.S. Highway 54, so the westbound lanes had to be closed temporarily closed until the line was removed.
Thunderstorm winds blew down several trees, tree limbs and power lines. One tree fell onto an unoccupied car in Warrenton causing major damage.
Thunderstorm winds blew down several large trees as well as numerous tree limbs. Also, a couple of homes sustained moderate shingle damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334779, 334780, 334781, 334782, 334783, 334786, 334792, 334793, 335665, 334798, 334918, 334929, 334950, 335244, 335369, 334954, 334977, 334956, 334978, 335264, 335355, 335315, 334979, 334982, 335468, 335480, 335357, 335366, 335383, 334986, 334989, 335481, 335392, 335484, 335387, 335476, 335641, 335489, 335396, 335640, and more.